West Virginia, 2019

Flash Flooding and Damaging Winds in West Virginia, July 6 to 7, 2019

July 6 to 7, 2019 · NWS RLX · 7 events in 4 counties and zones

A slow moving cold front moved through the middle Ohio River Valley on the 6th and 7th. Storms along and ahead of the front produced localized damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving cold front moved through the middle Ohio River Valley on the 6th and 7th. Storms along and ahead of the front produced localized damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 1:54 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 1:54 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
254 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Very warm and humid weather through the weekend, with mainly
afternoon and evening showers and thunderstorms. A cold front
brings relief for early next week. Hot and muggy by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM Saturday...

Ribbons of theta-e advection should serve as the primary focus
for convection thru early aftn and have coded POPs based on RAP
depiction of these features. An uptick on storm motion is
expected thru the afternoon with mean flow increasing a hair, as
already evident with the recent radar returns.

Meanwhile, a front will be sagging south this afternoon, taking
until early this evening to slip into southeast OH. This will
eventually take over as the main forcing for ascent, with
convection becoming more numerous along and ahead of the
boundary. PWAT values are progged to reach or eclipse 2" as
deep moisture pools in the vicinity of the baroclinic zone by
late afternoon/early evening. This, combined with a deep warm
cloud layer, would mean for very efficient downpours with very
heavy rain rates. There is the potential for a period of
training this evening from portions of southeast OH and into
northern WV which would further exacerbate the flash flood
threat.

After collaboration with neighboring offices, I have elected to
hoist a Flash Flood watch thru late tonight across the northern
WV Lowlands and northeast WV mountains, where FFG is lowest.
There is concern that, even in portions of southeast OH where
guidance is a bit higher, that isolated high water is possible.

Front will settle into central portions of the CWA late tonight
with coverage of activity gradually decreasing. The front will
gradually settle south on Sunday with convection chances highest
across the southern third of the CWA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 245 PM Saturday...

Where the cold front resides at the start of the short term will
be key in terms of PoPs Sunday evening. Guidance suggests rain
tapering off from west to east on Monday as high pressure
expands over the Great Lakes region. Higher elevations will
likely see showers and storms continue through the day on Monday
before beginning to relish in the drier weather associated the
encroaching high on Tuesday.

Temperatures gradually rise through the period, especially by
Tuesday as shortwave ridging and height rises come into play. At
which time, we can expect to see afternoon highs in the upper
80s (lowlands) and low- to mid-70s (mountains).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Saturday...

High pressure remains in control on Wednesday, with afternoon
temperatures maxing out in the low 90s. This is in response to a
warm front surging northward ahead of the next upper trough
sinking down from the upper Plains. Shower and thunderstorm
chances increase by late Wednesday night and remain prominent
overhead through the end of the work week once the cold front is
progged to cross through Central Appalachia. Quiet weather is
then suggested to return for the weekend.

Temperatures remain hot through the long term with no sign of
relief from higher dew points, resulting in continuing muggy
conditions.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 230 PM Saturday...

Scattered convection this afternoon may result in brief IFR or
worse reductions in VSBY, especially for northern terminals.
Activity becomes more numerous early this evening along and
ahead of a southward sagging cold front which has been handled
by TEMPO groups for most terminals.

Front sags into central WV overnight with areas of low stratus
and fog developing as coverage of SHRA/TSRA decreases. Low
stratus will be slow to lift/scatter Sunday morning, though some
improvement is anticipated as daytime heating increases chances
for convection in the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing and duration of thunderstorms could
vary from forecast thru 03Z. Afterwards, extent of low stratus
and fog are in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in scattered showers and thunderstorms
on Sunday. IFR possible in fog and stratus Monday and Tuesday
mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ009>011-017>020-
     028>032-039-040-521>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MEK
NEAR TERM...30
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...30
Hazardous weather outlook, Jul 6, 10:49 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1149 AM EDT Sat Jul 6 2019

WVZ009>011-017>020-028>032-039-040-521>523-525-526-071600-
Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
1149 AM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Widely scattered showers and storms are expected Saturday afternoon
and evening. Some of the stronger storms could produce damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>008-
013>016-024>027-033-034-515>520-524-071600-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-
Boone-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Southeast Pocahontas-
1149 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Localized flash flooding is possible this afternoon and evening,
especially in areas that receive multiple rounds of thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and storms will continue on Sunday. Localized flash flooding
is possible in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 6, 12:30 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
130 PM EDT Sat Jul 6 2019

OHZ087-WVZ006-061830-
Lawrence-Cabell-
130 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND CABELL
COUNTIES...

At 130 PM EDT, a strong thunderstorm was located over Chesapeake,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Chesapeake, Proctorville, Barboursville, Milton, Ceredo,
Ona, Culloden, South Point, Burlington, Athalia, Pea Ridge and Salt
Rock.

This includes Interstate 64 in West Virginia between mile markers 6
and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3847 8256 3854 8215 3847 8206 3838 8205
      3838 8207 3837 8210 3835 8212 3833 8217
      3834 8218 3832 8220 3837 8244 3841 8251
      3840 8256
TIME...MOT...LOC 1730Z 267DEG 14KT 3841 8246

JZ
Special weather statement, Jul 6, 1:15 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT Sat Jul 6 2019

WVZ031-039-040-061930-
Barbour-Harrison-Upshur-
215 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL UPSHUR...BARBOUR
AND SOUTHEASTERN HARRISON COUNTIES...

At 215 PM EDT, a strong thunderstorm was located near Stonewood, or 7
miles southeast of Clarksburg, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Philippi, Audra State Park, Bridgeport, Belington,
Stonewood, Nutter Fort, Anmoore, Lost Creek, Moatsville, Volga,
Century, Nestorville, Hodgesville and Galloway.

This includes the following highways...
 Interstate 79 between mile markers 110 and 119.
 Route 50 in West Virginia between mile markers 81 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3913 7984 3911 7982 3909 7986 3901 7989
      3908 8030 3910 8030 3912 8036 3927 8035
      3929 8020 3924 8016 3924 8011 3925 8002
      3927 7996 3930 7994 3929 7991 3930 7989
      3929 7986 3925 7985 3923 7981
TIME...MOT...LOC 1815Z 271DEG 14KT 3918 8026

JZ
Special weather statement, Jul 6, 5:25 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
625 PM EDT Sat Jul 6 2019

WVZ019-020-028-029-062300-
Doddridge-Ritchie-Gilmer-Braxton-
625 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN RITCHIE...
SOUTHWESTERN DODDRIDGE...GILMER AND NORTHERN BRAXTON COUNTIES...

At 623 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harrisville to near Cedar Creek
State Park. Movement was east at 10 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Harrisville, Glenville, North Bend State Park, Cedar Creek State
Park, Burnsville, Cairo, Flatwoods, Sand Fork, Pullman, Auburn,
Newberne, Berea, Tanner, Burnt House, Greenwood, Baldwin, Stouts
Mills, Grove, Troy and Exchange.

This includes the following highways...
 Interstate 79 between mile markers 67 and 81.
 Route 50 in West Virginia between mile markers 48 and 49.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3908 8073 3901 8072 3896 8067 3867 8052
      3875 8092 3893 8101 3896 8101 3899 8103
      3901 8104 3901 8105 3923 8116 3928 8083
TIME...MOT...LOC 2223Z 271DEG 10KT 3916 8105 3882 8087

12
Special weather statement, Jul 6, 5:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Sat Jul 6 2019

OHZ076-WVZ010-011-019-020-062300-
Washington-Doddridge-Ritchie-Pleasants-Tyler-
635 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS AFFECTING NORTHEASTERN
WASHINGTON...PLEASANTS...NORTHEASTERN RITCHIE...NORTHWESTERN
DODDRIDGE AND TYLER COUNTIES...

At 634 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sistersville to near Pennsboro.
Movement was east at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Pennsboro, West
Union, Matamoras, Ellenboro, Friendly, Fly, Alma, Greenwood, Maxwell,
Arvilla, Point Lookout, New Matamoras, Wick, Mountain, Lima and
Hebron.

This includes Route 50 in West Virginia between mile markers 33 and
50, and between mile markers 54 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3947 8072 3948 8067 3946 8067 3947 8064
      3945 8062 3942 8072 3929 8074 3923 8112
      3959 8135 3959 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 2234Z 261DEG 13KT 3961 8101 3929 8092

12
Special weather statement, Jul 6, 5:59 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
659 PM EDT Sat Jul 6 2019

WVZ010-011-019-020-028>031-039-521-062330-
Doddridge-Harrison-Ritchie-Northwest
Webster-Upshur-Lewis-Gilmer-Braxton-Pleasants-Tyler-
659 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS AFFECTING NORTHEASTERN
PLEASANTS...EASTERN RITCHIE...DODDRIDGE...NORTHEASTERN GILMER...
LEWIS...EASTERN BRAXTON...SOUTHWESTERN UPSHUR...TYLER...CENTRAL
WEBSTER AND SOUTHWESTERN HARRISON COUNTIES...

At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sistersville to near Sutton. Movement was
east at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Weston, Glenville, Sutton, Middlebourne, Webster Springs, Paden City,
Salem, Sistersville, Pennsboro, West Union, Addison (Webster
Springs), Camden-On-gauley, Stonewall Jackson, Holly River State,
Camden On Gauley, Matamoras, Cowen, Burnsville, Flatwoods and Sand
Fork.

This includes the following highways...
 Interstate 79 near mile marker 60, and between mile markers 62 and
96.
 Route 50 in West Virginia between mile markers 42 and 64.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3947 8071 3947 8065 3857 8029 3846 8039
      3836 8062 3851 8068 3853 8065 3853 8069
      3952 8107 3961 8095
TIME...MOT...LOC 2258Z 282DEG 16KT 3958 8101 3871 8067

12

The radar

The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pleasants

When
July 6, 6:25 PM EST
Where
Pleasants County, 1.07 mi W of Maxwell
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.350, -81.150

Numerous trees were blown down along Turkey Run Road, Arvilla Road, and Hebron Road.

Flash Flood, Pleasants

When
July 6, 6:28 PM EST to 8:00 PM EST
Where
Pleasants County, 0.53 mi W of Eureka to 0.91 mi NNE of Eureka
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.370, -81.290

McElroys Run flooded, closing a section of Route 2 southwest of Belmont.

Thunderstorm Wind, Harrison

When
July 6, 6:41 PM EST
Where
Harrison County, Industrial
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.280, -80.570

A tree was blown down along Jacobs Run Road.

Thunderstorm Wind, Harrison

When
July 6, 6:58 PM EST
Where
Harrison County, 0.53 mi E of Marshville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.320, -80.460

A tree was downed along Indian Run Road.

Flash Flood, Doddridge

When
July 6, 7:36 PM EST to 9:00 PM EST
Where
Doddridge County, 0.6 mi WNW of Center Pt to 1.3 mi WSW of Ashley
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.405, -80.640

Flooding along Pike Fork and Talkington Fork closed a section of Route 23 near Center Point.

Flash Flood, Harrison

When
July 6, 9:36 PM EST to 10:30 PM EST
Where
Harrison County, 2.17 mi NNW of Industrial to 0.79 mi NW of East Salem
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.310, -80.582

Jacobs Run flooded, closing a section of Route 23.

Flash Flood, Lincoln

When
July 7, 3:41 PM EST to 4:00 PM EST
Where
Lincoln County, 1.8 mi WNW of Myra to 1.61 mi E of Hubball
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.225, -82.153

Little Laurel Creek came out of its banks. Two water rescues were performed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835752, 835782, 835757, 835758, 835787, 835803, 835790.